Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 26, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 30, 2002, 2:34 AM CST for Marion County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 30, 2002, 2:34 AM CST (08:34 UTC)
- Expired
- Mar 30, 2002, 3:00 AM CST
- In force
- 26 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Marion County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 30, 1:00 AM CST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 8.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1146 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1460 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 308 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 6.9
The text
As transmitted, in the capitals the NWS used until 2016.
375
WUUS54 KBMX 300834
SVRBHM
ALC093-300900-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
230 AM CST SAT MAR 30 2002
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MARION COUNTY IN NORTHWEST ALABAMA
* UNTIL 300 AM CST
* AT 228 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER BRILLIANT...MOVING EAST AT 35 MPH.
* LOCATIONS IN OR NEAR THE PATH OF STORM ARE ACROSS SOUTHEASTERN
MARION COUNTY.
STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1, 800, 8 5 6, 0 7 5 8.
LAT...LON 3393 8784 3392 8775 3392 8766 3414 8765
3413 8778What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 2:19 AM CST, 15 minutes earlier.
Area forecast discussion, Mar 30, 2:19 AM CST, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 219 AM CST SAT MAR 30 2002 QUITE BUSY EARLY THIS MORNING...WITH SEVERE THUNDERSTORM WATCH 54 IN EFFECT UNTIL 5 AM. PLAN TO MAKE ONLY MINOR CHANGES TO PREVIOUS FORECAST. LATEST ETA RUN HAS VORTICITY MAXIMUM...ASSOCIATED WITH UPPER-LEVEL LOW OVER NORTH MEXICO...MOVING ACROSS FORECAST AREA SUNDAY AFTERNOON. CONVECTION SHOULD CONTINUE TO BE FAIRLY ACTIVE OVER THE FORECAST AREA THIS WEEKEND. EXPECT HEAVIEST RAINFALL AMOUNTS OVER NORTHERN THIRD COUNTIES...WITH SEVERE WEATHER THREAT PICKING UP AGAIN ON SUNDAY OVER ENTIRE FORECAST AREA. PRELIMINARY NUMBERS... HSV 66/54 67/43 66 88920 BHM 70/60 73/44 69 97920 MGM 80/63 78/51 73 64630 .BHM...NONE. 70
In the hours before
Local storm report, Mar 29, 9:21 PM CST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
921 PM CST FRI MAR 29 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0905 PM NEWBURG AL 0.88 IN HAIL
03/29/02 FRANKLIN NICKEL SIZE HAIL WAS
REPORTED IN EASTERN
FRANKLIN COUNTY NEAR
NEWBURG.
0905 PM HATTON AL 0.88 IN HAIL
03/29/02 LAWRENCE NICKEL SIZE HAIL FELL
ACROSS WESTERN LAWRENCE
NEAR HATTON.
0909 PM MOULTON AL 0.88 IN HAIL
03/29/02 LAWRENCE NICKEL SIZE HAIL WAS
REPORTED IN MOULTON.Local storm report, Mar 29, 11:17 PM CST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1117 PM CST FRI MAR 29 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 PM 7NE MOULTON AL 0.88 IN HAIL
03/29/02 LAWRENCE NICKEL SIZE HAIL WAS
REPORTED NEAR CADDO.
935 PM TRINITY AL 0.88 IN HAIL
03/29/02 MORGAN NICKEL SIZE HAIL WAS
REPORTED NEAR TRINITY.
0935 PM 4E MOULTON AL 1.00 IN HAIL
03/29/02 LAWRENCE QUARTER SIZE HAIL WAS
REPORTED EAST OF MOULTON
NEAR THE COUNTY LINE.
0935 PM 7NE MOULTON AL 1.75 IN HAIL
03/29/02 LAWRENCE GOLF BALL SIZE HAIL WAS
REPORTED NEAR CADDO.
1008 PM 4E MOULTON AL FUNNEL CLOUD
03/29/02 LAWRENCE POSSIBLE TORNADO REPORTED
JUST EAST OF MOULTON BY
FIRE FIGHTER.
1020 PM NEEL AL 2.00 IN HAIL
03/29/02 MORGAN TWO INCH DIAMETER SIZE
HAIL WAS REPORTED NEAR
THE CITY OF NEEL.Local storm report, Mar 30, 12:35 AM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1235 AM CST SAT MAR 30 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1125 PM 3SE ARAB AL WIND DAMAGE
03/30/02 MARSHALL SEVERAL TREES AND POWER
LINES DOWN FROM JUST EAST
OF ARAB TO NEAR
ALBERTVILLE. ONE HOME HAD
STRUCTURAL DAMAGE.
POSSIBLE TORNADO.Local storm report, Mar 30, 12:49 AM CST, 1 hour 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1249 AM CST SAT MAR 30 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0905 PM NEWBURG AL 0.88 IN HAIL
03/29/02 FRANKLIN NICKEL SIZE HAIL WAS
REPORTED IN EASTERN
FRANKLIN COUNTY NEAR
NEWBURG.
0905 PM HATTON AL 0.88 IN HAIL
03/29/02 LAWRENCE NICKEL SIZE HAIL FELL
ACROSS WESTERN LAWRENCE
NEAR HATTON.
0909 PM MOULTON AL 0.88 IN HAIL
03/29/02 LAWRENCE NICKEL SIZE HAIL WAS
REPORTED IN MOULTON.
0930 PM 7NE MOULTON AL 0.88 IN HAIL
03/29/02 LAWRENCE NICKEL SIZE HAIL WAS
REPORTED NEAR CADDO.
935 PM TRINITY AL 0.88 IN HAIL
03/29/02 MORGAN NICKEL SIZE HAIL WAS
REPORTED NEAR TRINITY.
0935 PM 4E MOULTON AL 1.00 IN HAIL
03/29/02 LAWRENCE QUARTER SIZE HAIL WAS
REPORTED EAST OF MOULTON
NEAR THE COUNTY LINE.
0935 PM 7NE MOULTON AL 1.75 IN HAIL
03/29/02 LAWRENCE GOLF BALL SIZE HAIL WAS
REPORTED NEAR CADDO.
1008 PM 4E MOULTON AL FUNNEL CLOUD
03/29/02 LAWRENCE POSSIBLE TORNADO REPORTED
JUST EAST OF MOULTON BY
FIRE FIGHTER.
1020 PM NEEL AL 2.00 IN HAIL
03/29/02 MORGAN TWO INCH DIAMETER SIZE
HAIL WAS REPORTED NEAR
THE CITY OF NEEL.
1125 PM 3SE ARAB AL WIND DAMAGE
03/29/02 MARSHALL SEVERAL TREES AND POWER
LINES DOWN FROM JUST EAST
OF ARAB TO NEAR
ALBERTVILLE. ONE HOME HAD
STRUCTURAL DAMAGE.
POSSIBLE TORNADO.The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 8:41 PM CST | Severe Thunderstorm Warning | BMX | Franklin | 34 min |
| Mar 29, 8:56 PM CST | Severe Thunderstorm Warning | BMX | Lawrence | 64 min |
| Mar 29, 9:18 PM CST | Severe Thunderstorm Warning | BMX | Morgan | 57 min |
| Mar 29, 9:30 PM CST | Severe Thunderstorm Warning | BMX | Franklin | 45 min |
| Mar 29, 9:38 PM CST | Tornado Warning | BMX | Morgan | 52 min |
| Mar 29, 9:39 PM CST | Severe Thunderstorm Warning | BMX | Limestone | 36 min |
| Mar 29, 9:59 PM CST | Severe Thunderstorm Warning | BMX | Lawrence | 46 min |
| Mar 29, 10:00 PM CST | Severe Thunderstorm Warning | BMX | Madison | 45 min |
| Mar 29, 10:08 PM CST | Tornado Warning | BMX | Lawrence | 37 min |
| Mar 29, 10:19 PM CST | Tornado Warning | BMX | Madison | 41 min |
| Mar 29, 10:27 PM CST | Tornado Warning | BMX | Marshall | 48 min |
| Mar 29, 10:28 PM CST | Tornado Warning | BMX | Morgan | 47 min |
| Mar 29, 11:10 PM CST | Tornado Warning | BMX | Cullman | 20 min |
| Mar 29, 11:11 PM CST | Tornado Warning | BMX | Marshall | 34 min |
| Mar 29, 11:22 PM CST | Tornado Warning | BMX | DeKalb | 38 min |
| Mar 29, 11:44 PM CST | Tornado Warning | BMX | Marshall | 31 min |
| Mar 29, 11:55 PM CST | Tornado Warning | BMX | DeKalb | 65 min |
| Mar 30, 12:04 AM CST | Tornado Warning | BMX | Etowah | 41 min |
| Mar 30, 12:05 AM CST | Tornado Warning | BMX | Cherokee | 40 min |
| Mar 30, 12:45 AM CST | Severe Thunderstorm Warning | BMX | Cherokee | 30 min |
| Mar 30, 1:39 AM CST | Severe Thunderstorm Warning | BMX | Marshall | 51 min |
| Mar 30, 1:40 AM CST | Severe Thunderstorm Warning | BMX | Lamar, Marion | 50 min |
| Mar 30, 1:45 AM CST | Severe Thunderstorm Warning | BMX | Cullman | 45 min |
| Mar 30, 2:26 AM CST | Severe Thunderstorm Warning | BMX | Fayette | 49 min |
| Mar 30, 2:43 AM CST | Severe Thunderstorm Warning | BMX | Walker | 47 min |
| Mar 30, 3:16 AM CST | Severe Thunderstorm Warning | BMX | Cullman, Winston | 44 min |
| Mar 30, 9:35 AM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa | 25 min |
| Mar 30, 9:58 AM CST | Severe Thunderstorm Warning | BMX | Jefferson | 47 min |
| Mar 30, 10:34 AM CST | Severe Thunderstorm Warning | BMX | Shelby | 41 min |
| Mar 30, 10:47 AM CST | Severe Thunderstorm Warning | BMX | Jefferson | 38 min |
| Mar 30, 11:13 AM CST | Severe Thunderstorm Warning | BMX | Shelby | 17 min |
| Mar 30, 11:18 AM CST | Severe Thunderstorm Warning | BMX | Talladega | 42 min |
| Mar 30, 11:45 AM CST | Severe Thunderstorm Warning | BMX | Clay | 45 min |
| Mar 30, 12:04 PM CST | Severe Thunderstorm Warning | BMX | Talladega | 41 min |
| Mar 30, 12:10 PM CST | Severe Thunderstorm Warning | BMX | Randolph | 35 min |
| Mar 30, 12:40 PM CST | Severe Thunderstorm Warning | BMX | Randolph | 20 min |
| Mar 30, 2:23 PM CST | Severe Thunderstorm Warning | BMX | Bibb | 37 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.